I was diagnosed with breast cancer in March 2010 and by July 2010 I had completed my lumpectomy surgery and radiation treatments.
I have heard that after radiation, some women pick up their routines as if nothing happened. I tried to do this, too, but it took me awhile before I could get back into my old routines. It was hard hearing people tell me that friends “breezed through” radiation. One friend told me that she only wanted people to “think” that she had breezed through it and that made me feel better.
For me post-radiation was difficult. I had a radiation side effect, radiation pneumonitis. Neither the radiation oncologist nor my primary care doctor agreed with my self-diagnosis, but I was sure of it.
Loss of Breath
Radiation pneumonitis is an inflammation of the lungs caused by radiation of the breast that for me caused shortness of breath. Brisk walking, bike riding, swimming and even talking were all difficult since I couldn’t seem to catch my breath. After even light exercise, I was embarrassed to find myself huffing and puffing.
I had just retired from my teaching career, so I had plenty of time to rest and that’s what I did. After awhile the shortness of breath subsided. My energy, however, was much slower to return.
My husband continued to postpone our retirement celebratory two-week trip to Egypt because he felt I hadn’t regained enough of my strength back. By the time he deemed me fit enough to withstand the vigor of the trip in which I wanted to see and do everything, it was January and the tour was full, so I would have to wait until March.
How ironic! Had we been able to book Egypt in January, we would have been celebrating being finished with cancer and retirement when the riots broke out!
The trip we did book, for March, which as you may suspect was canceled.
We were both disappointed knowing that the trip would have been beneficial for both of us. The escape to such an exotic location would have done wonders in erasing our year of cancer.
Yes, I did mean "our." My husband didn't have cancer but it was definitely his year of cancer too.
It took us awhile, but we did book another trip.
Last Step of Recovery
The last step of my cancer recovery was the start of a medication that I would be taking for the next five years, Arimidex. My doctor recommended that we buy the pills in bulk by mail. We did and saved quite a bit!
After starting the medication, all that was left for me to do was to count down the days to my next mammogram, in March 2011 to see if the cancer recurred.
If a breast cancer was to return it is most likely to return in the first three to five years. As the years go by, recurrence becomes less likely.
There are statistics on-line that explain percentages of breast cancer recurrences if you follow this course of treatment or that treatment or if you elect to not follow any after surgery treatment at all. With treatments your chance of recurrence goes down.
By having the radiation and taking the Arimidex for five years my likelihood of breast cancer recurrence is very low but still my chances of having a cancer recurrence is still higher than someone who has never had cancer, developing breast cancer.
One of the many descriptors of my cancer was “estrogen positive” which is a good thing. This type of cancer grows more rapidly with estrogen; therefore by reducing the amount of estrogen in my body reduces cancer cell growth.
This medication has been explained to me many times, but I am not confident that I understand it completely or accurately. I know Arimidex is an aromatase inhibitor. Somehow the Arimidex interferes with the production of estrogen. If there are any cancer cells still existing in my breasts, the Arimidex blocks the estrogen that the cancer needs to thrive.
Another more common treatment is with the drug Tamoxifin. I am not all that familiar with it but I think it does the same thing as Arimidex but with different side effects but again it is used long term.
During menopause, the amount of estrogen produced is diminished, consequently causing many unpleasant side effects, like hot flashes and mood swings. In the postmenopausal woman like me, Arimidex reduces the estrogen even further causing the menopausal symptoms to return.
The benefits of Arimidex for me far outweigh the long list of side effects for Armidex. The worst side effect for me has been the up and down mood swings. I recognize when I am on a downward spiral and try hard to involve myself in something to break out of it. It's tough.
In addition to my mood swings, I have experienced a few very painful arthritis flare-ups as well. Since estrogen lubricates joints, having a diminished amount of estrogen can produce very sore joints.
Of course, when my joints first began to ache, I thought for sure I had bone cancer. Yes, if I have a stomachache, I think I must have stomach cancer. I think I have brain cancer if my headaches. But in spite of that bit of paranoia, I consider myself to be doing fine.
An overwhelming feeling I have had during my year of recovery has been that of guilt. Crazy, I know, but I feel guilty that I didn’t need to have chemotherapy. I don’t feel I deserve the title cancer survivor.
Somehow I feel like I didn’t really have serious enough cancer. My journey wasn’t nearly bad compared to so many women so I try to stop myself when I start to complain. I feel as though I didn’t suffer enough.
We were “scammed” once. I don’t know how this woman had all of my information but a lovely woman called asking me how I was. We chatted and I donated to something called Breast Cancer Research. While completing our taxes, my husband found that there was no such organization.
Breaking Out of Cancer Cocoon
Finally in March, one year after my cancer diagnosis, I received a bill of clean health. My mammograms were clear so I am now considering myself to be a “cancer survivor.”
Having those mammograms, for me was traumatic. I am having my next 4 years of mammograms at Mass General but I must say I am missing the Sturdy mammography ladies. The mammography-imaging department there is very large and a bit impersonal.
During the mammograms, my anxiety was high. I had to sit down with my head between my legs several times. Anxiety is hard to explain. I wasn’t in pain or fearful. It’s worse than that. Uncontrollable tears just spill out. It’s overwhelming and quite embarrassing, especially for someone who does not want to show her emotions. Needless to say I was relieved when it was done and we were heading down Route 93 back to Attleboro.
The clear mammograms should have brought me normalcy yet it didn’t. I am still not completely “over it.” During my appointment with my oncologist I told her about my mood swings and the feelings of anxiety I experienced during my hot flashes. She suggested, for the second time, that I see her colleague, an oncology psychiatrist.
I have to say; I should have gone to see the oncology psychiatrist right from the beginning! She was great! She validated all of my feelings and has started me on some medications to alleviate my emotional self, balancing the estrogen reduction side effects of the Arimidex. I am feeling much better.
For the next four years, I still have quite a few doctors’ appointments. Every six months I see the oncologist or the oncologist practitioner. I am seeing the oncology psychiatrist in a month but she will probably be yearly once my medications are adjusted. I also see my primary care doctor twice yearly and the radiologist yearly.
I am a different person now that year has passed. I am extremely and forever grateful to my husband, daughter and son who were always understanding of my ups and downs and supportive throughout.
There is no longer need for my cocoon of denial. I am looking forward to the day when I can say, “I’m done with cancer!”
Yet just as the woman who told me that she wanted people to “think” that she “breezed through” radiation treatments, I want people to “think” I am over and done with cancer. I’m not sure I will ever feel “over it.”
Editor's Note: Thank you Melissa Riley for sharing your story of shock, suffering and survival.